Advertisement

Realizations and Factorizations of Positive Definite Kernels

  • Palle Jorgensen
  • Feng Tian
Article
  • 5 Downloads

Abstract

Given a fixed sigma-finite measure space \(\left( X,\mathscr {B},\nu \right) \), we shall study an associated family of positive definite kernels K. Their factorizations will be studied with view to their role as covariance kernels of a variety of stochastic processes. In the interesting cases, the given measure \(\nu \) is infinite, but sigma-finite. We introduce such positive definite kernels \(K\left( \cdot ,\cdot \right) \) with the two variables from the subclass of the sigma-algebra \(\mathscr {B}\) whose elements are sets with finite \(\nu \) measure. Our setting and results are motivated by applications. The latter are covered in the second half of the paper. We first make precise the notions of realizations and factorizations for K, and we give necessary and sufficient conditions for K to have realizations and factorizations in \(L^{2}\left( \nu \right) \). Tools in the proofs rely on probability theory and on spectral theory for unbounded operators in Hilbert space. Applications discussed here include the study of reversible Markov processes, and realizations of Gaussian fields, and their Ito-integrals.

Keywords

Reproducing kernel Hilbert space Harmonic analysis Gaussian free fields Covariance Generalized Ito integration 

Mathematics Subject Classification (2010)

Primary 47L60 46N30 65R10 42C15 31C20 

Notes

Acknowledgements

The co-authors thank colleagues for helpful and enlightening discussions, and members in the Math Physics seminar at The University of Iowa.

References

  1. 1.
    Alpay, D., Bolotnikov, V., Dijksma, A., de Snoo, H.: On some operator colligations and associated reproducing kernel Hilbert spaces. In: Gheondea, A., Timotin, D., Vasilescu, F.-H. (eds.) Operator Extensions, Interpolation of Functions and Related Topics. Operator Theory: Advances and Applications, vol. 61, pp. 1–27. Birkhäuser, Basel (1993)zbMATHGoogle Scholar
  2. 2.
    Alpay, D., Dym, H.: On reproducing kernel spaces, the Schur algorithm, and interpolation in a general class of domains. In: Ando, T., Gohberg, I. (eds.) Operator Theory and Complex Analysis. Operator Theory: Advances and Applications, vol. 59, pp. 30–77. Birkhäuser, Basel (1992)CrossRefGoogle Scholar
  3. 3.
    Alpay, D., Dym, H.: On a new class of structured reproducing kernel spaces. J. Funct. Anal. 111(1), 1–28 (1993)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Alpay, D., Jorgensen, P., Seager, R., Volok, D.: On discrete analytic functions: products, rational functions and reproducing kernels. J. Appl. Math. Comput. 41(1–2), 393–426 (2013)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Alpay, D., Jorgensen, P.E.T.: Stochastic processes induced by singular operators. Numer. Funct. Anal. Optim. 33(7–9), 708–735 (2012)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Aronszajn, N.: La théorie des noyaux reproduisants et ses applications. I. Proc. Camb. Philos. Soc. 39, 133–153 (1943)CrossRefGoogle Scholar
  7. 7.
    Aronszajn, N.: Theory of reproducing kernels. Trans. Am. Math. Soc. 68, 337–404 (1950)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Ayache, A., Linde, W.: Approximation of Gaussian random fields: general results and optimal wavelet representation of the Lévy fractional motion. J. Theor. Probab. 21(1), 69–96 (2008)CrossRefGoogle Scholar
  9. 9.
    Bishop, C.J., Peres, Y.: Fractals in Probability and Analysis, Volume 162 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge (2017)CrossRefGoogle Scholar
  10. 10.
    Chang, X., Xu, H., Yau, S.-T.: Spanning trees and random walks on weighted graphs. Pac. J. Math. 273(1), 241–255 (2015)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Dunford, N., Schwartz, J.T.: Linear Operators. Part II. Wiley Classics Library. Wiley, New York (1988). Spectral theory. Selfadjoint operators in Hilbert space, With the assistance of William G. Bade and Robert G. Bartle, Reprint of the 1963 original, A Wiley-Interscience PublicationGoogle Scholar
  12. 12.
    Dutkay, D.E., Jorgensen, P.E.T.: Affine fractals as boundaries and their harmonic analysis. Proc. Am. Math. Soc. 139(9), 3291–3305 (2011)MathSciNetCrossRefGoogle Scholar
  13. 13.
    El Machkouri, M., Es-Sebaiy, K., Ouassou, I.: On local linear regression for strongly mixing random fields. J. Multivar. Anal. 156, 103–115 (2017)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Haeseler, S., Keller, M., Lenz, D., Masamune, J., Schmidt, M.: Global properties of Dirichlet forms in terms of Green’s formula. ArXiv e-prints (2014)Google Scholar
  15. 15.
    Hersonsky, S.: Boundary value problems on planar graphs and flat surfaces with integer cone singularities, I: the Dirichlet problem. J. Reine Angew. Math. 670, 65–92 (2012)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Jørsboe, O.G.: Equivalence or Singularity of Gaussian Measures on Function Spaces. Various Publications Series, No. 4. Aarhus Universitet, Aarhus, Matematisk Institut (1968)zbMATHGoogle Scholar
  17. 17.
    Jorgensen, P., Tian, F.: Infinite weighted graphs with bounded resistance metric. ArXiv e-prints, February (2015)Google Scholar
  18. 18.
    Jorgensen, P., Tian, F.: Metric duality between positive definite kernels and boundary processes. ArXiv e-prints, June (2017)Google Scholar
  19. 19.
    Jorgensen, P., Tian, F.: Reproducing kernels and choices of associated feature spaces, in the form of \(L^{2}\)-spaces. ArXiv e-prints, July (2017)Google Scholar
  20. 20.
    Jorgensen, P., Pedersen, S., Tian, F.: Extensions of Positive Definite Functions, Volume 2160 of Lecture Notes in Mathematics. Springer, Cham (2016). Applications and their harmonic analysisGoogle Scholar
  21. 21.
    Jorgensen, P., Tian, F.: Discrete reproducing kernel Hilbert spaces: sampling and distribution of Dirac-masses. J. Mach. Learn. Res. 16, 3079–3114 (2015)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Jorgensen, P., Tian, F.: Graph Laplacians and discrete reproducing kernel Hilbert spaces from restrictions. Stoch. Anal. Appl. 34(4), 722–747 (2016)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Jorgensen, P., Tian, F.: Positive definite kernels and boundary spaces. Adv. Oper. Theory 1(1), 123–133 (2016)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Jorgensen, P., Tian, F.: Non-commutative Analysis. World Scientific Publishing Co. Pte. Ltd., Hackensack (2017). With a foreword by Wayne PolyzouCrossRefGoogle Scholar
  25. 25.
    Jorgensen, P.E.T., Pedersen, S., Tian, F.: Harmonic analysis of a class of reproducing kernel Hilbert spaces arising from groups. In: Christensen, J.G., Dann, S., Mayeli, A., Ólafsson, G. (eds.) Trends in Harmonic Analysis and Its Applications. Contemporary Mathematics, vol. 650, pp. 157–197. American Mathematical Society, Providence (2015)Google Scholar
  26. 26.
    Kato, T.: Perturbation Theory for Linear Operators. Classics in Mathematics. Springer, Berlin (1995). Reprint of the 1980 editionCrossRefGoogle Scholar
  27. 27.
    Korshunov, D.: The key renewal theorem for a transient Markov chain. J. Theor. Probab. 21(1), 234–245 (2008)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Kurien, T.V., Sethuraman, J.: Singularities in Gaussian random fields. J. Theor. Probab. 6(1), 89–99 (1993)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Lata, S., Mittal, M., Paulsen, V.I.: An operator algebraic proof of Agler’s factorization theorem. Proc. Am. Math. Soc. 137(11), 3741–3748 (2009)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Muandet, K., Sriperumbudur, B., Fukumizu, K., Gretton, A., Schölkopf, B.: Kernel mean shrinkage estimators. J. Mach. Learn. Res. 17(48), 41 (2016)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Paulsen, V.I., Raghupathi, M.: An Introduction to the Theory of Reproducing Kernel Hilbert Spaces, Volume 152 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge (2016)CrossRefGoogle Scholar
  32. 32.
    Peres, Y., Schapira, B., Sousi, P.: Martingale defocusing and transience of a self-interacting random walk. Ann. Inst. Henri Poincaré Probab. Stat. 52(3), 1009–1022 (2016)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Roblin, T.: Comportement harmonique des densités conformes et frontière de Martin. Bull. Soc. Math. Fr. 139(1), 97–128 (2011)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Rodgers, G.J., Austin, K., Kahng, B., Kim, D.: Eigenvalue spectra of complex networks. J. Phys. A 38(43), 9431–9437 (2005)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Saitoh, S.: A reproducing kernel theory with some general applications. In: Qian, T., Rodino, L. (eds.) Mathematical Analysis, Probability and Applications—Plenary Lectures. ISAAC 2015. Springer Proceedings in Mathematics & Statistics, vol. 177, pp. 151–182. Springer, Cham (2016)Google Scholar
  36. 36.
    Sidje, R.B., Burrage, K., Macnamara, S.: Inexact uniformization method for computing transient distributions of Markov chains. SIAM J. Sci. Comput. 29(6), 2562–2580 (2007)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Skopenkov, M.: The boundary value problem for discrete analytic functions. Adv. Math. 240, 61–87 (2013)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Smale, S., Zhou, D.-X.: Shannon sampling and function reconstruction from point values. Bull. Am. Math. Soc. (N.S.) 41(3), 279–305 (2004)MathSciNetCrossRefGoogle Scholar
  39. 39.
    Smale, S., Zhou, D.-X.: Geometry on probability spaces. Constr. Approx. 30(3), 311–323 (2009)MathSciNetCrossRefGoogle Scholar
  40. 40.
    Takeda, M.: A large deviation principle for symmetric Markov processes with Feynman–Kac functional. J. Theor. Probab. 24(4), 1097–1129 (2011)MathSciNetCrossRefGoogle Scholar
  41. 41.
    Tosiek, J., Brzykcy, P.: States in the Hilbert space formulation and in the phase space formulation of quantum mechanics. Ann. Phys. 332, 1–15 (2013)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.The University of IowaIowa CityUSA
  2. 2.Hampton UniversityHamptonUSA

Personalised recommendations